Concomitant use of statins and dipeptidyl peptidase-4 inhibitors (DPP4-is) does not appear to increase the risk of muscular toxicity, according to the findings of a recently published review.

In order to evaluate the risk of myopathy with oral antidiabetic agents (specifically DPP4-is), both as monotherapy and with statins, the study authors utilized the FDA adverse event reporting system (FAERS) database. Reporting odds ratios (RORs) were used to compare the proportion of adverse events associated with each type of therapy and were adjusted for gender and age, as well as concomitant use of other oral antidiabetic agents and lipid-lowering agents.

“Drug–drug interaction is claimed whenever the frequency of an event is enhanced by combination treatment,” the study authors explained. They added, “Consistency/robustness of findings was tested by applying additive/multiplicative models and accounting for competition bias (ie, adverse events previously known to be associated with [oral glucose-lowering drugs] were removed).”

A total of 142,888 cases of myopathy were retrieved over a 13-year period (2004-2016). Data analysis revealed that DPP4-i monotherapy was not associated with an increased risk of myopathy (adjusted ROR: 1.00; 95% CI: 0.96, 1.04; no. of cases: 4898). It was noted, however, that reporting of myopathy was higher among patients taking the DPP4-i vildagliptin (ROR: 1.64; 95% CI: 1.42, 1.88; no. of cases: 262). Results of the study also showed that the occurrence of myopathy did not increase when any DPP4-i was used in combination with a statin.

The study authors also reported that monotherapy with other pharmacological oral antidiabetic classes was not associated with increased myopathy reporting  (ROR: 0.64; 95% CI: 0.62, 0.67; no. of cases: 28,964). Additionally, data analysis revealed that only 2 classes had a clear association of myopathy risk when used in combination with statins: sulfonylureas (where an interaction was likely) and sodium glucose cotransporter-2 inhibitors (where myopathy reporting was remarkably lower).

Related Articles

“In conclusion, clinicians should remain vigilant concerning the occurrence of myopathy in people with diabetes receiving multiple drugs, especially those under treatment with lipid-lowering medications; however, no increased reporting of myopathy was found for DPP4-is in combination with statins using various approaches, thus making a drug interaction very unlikely,” the study authors concluded.

Follow @EndoAdvisor

For more information visit springer.com.

This article originally appeared on MPR